Ocular Toxicity Associated with High-Dose Carmustine

Bradford J. Shingleton, Daniel M. Albert, Don C. Bienfang, William D. Ensminger, William F. Chandler, Harry S. Greenberg

Research output: Contribution to journalArticle

54 Scopus citations

Abstract

The ocular side effects of carmustine (a nitrosurea) are not well established. Evidence of delayed bilateral ocular toxicity developed in two of 50 patients treated with high dose intravenous (IV) carmustine (800 mg/sq m) with autologous bone marrow rescue. Symptoms or signs of ocular toxicity became apparent four weeks following IV treatment. Evidence of delayed ocular toxicity ipsilateral to the side of the infusion developed in seven of ten patients treated with intra-arterial carotid doses of carmustine to a cumulative minimum of 450 mg/sq m in two treatments. The ocular toxicity began two to 14 weeks (mean, six weeks) following intra-arterial treatment. In three of these patients, the visual loss progressed over one week to no light perception. The funduscopic manifestations of both groups included arterial narrowing, nerve fiber-layer infarcts, and intraretinal hemorrhages. Fluorescein angiography demonstrated segmental perivascular staining, widespread late capillary leakage, and optic disc hyperfluorescence. One patient had light and microscopic confirmation of cilioretinal artery occlusion and choroidal fibrin thrombi.

Original languageEnglish (US)
Pages (from-to)1766-1772
Number of pages7
JournalArchives of ophthalmology
Volume100
Issue number11
DOIs
StatePublished - Nov 1982

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Ocular Toxicity Associated with High-Dose Carmustine'. Together they form a unique fingerprint.

  • Cite this

    Shingleton, B. J., Albert, D. M., Bienfang, D. C., Ensminger, W. D., Chandler, W. F., & Greenberg, H. S. (1982). Ocular Toxicity Associated with High-Dose Carmustine. Archives of ophthalmology, 100(11), 1766-1772. https://doi.org/10.1001/archopht.1982.01030040746007